High Wind, Kit Carson County
- When
- April 23, 4:13 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Strong surface gradient winds developed during the late afternoon hours across Kit Carson County Colorado, resulting in a severe wind gust of 61 mph at the Burlington airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong surface gradient winds developed during the late afternoon hours across Kit Carson County Colorado, resulting in a severe wind gust of 61 mph at the Burlington airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 1:58 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 258 PM MDT WED APR 23 2008 .DISCUSSION... 148 PM MDT WED APR 23 2008 MAIN FORECAST CONCERN IS THE POTENTIAL OF THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT. VERY MOIST LOW LEVEL SOUTH TO SOUTHEAST FLOW IS BRINGING DEWPOINTS IN THE 50S AND LOWER 60S. A DRYLINE ALONG THE FRONT RANGE IS BEGINNING TO MOVE EAST INTO THE PLAINS. CONVECTION FIRING UP OVER SOUTHEAST COLORADO IS EXPECTED TO CONTINUE AND MOVE INTO THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS. WITH HIGH CAPE VALUES AND SHEAR THAT IS INCREASING THROUGH THE EVENING...THERE WILL A POSSIBILITY OF SOME SUPERCELL THUNDERSTORMS DEVELOPING. THESE STORMS WILL PROPAGATE TO THE NORTHEAST ACROSS THE TRI-STATE REGION...DIMINISHING OVERNIGHT AS THE UPPER SHORT WAVE TROUGH LIFTS OUT ACROSS THE HIGH PLAINS. THERE WILL BE ANOTHER COUPLE SHORT WAVE TROUGHS MOVING ACROSS THE REGION THURSDAY EVENING AND AGAIN SATURDAY EVENING AS THE UPPER SOUTHWEST FLOW TRANSITIONS INTO NORTHWEST FLOW. AS A RESULT...THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TOMORROW EVENING WITH A CHANCE OF SHOWERS SATURDAY EVENING. DO NOT CURRENTLY HAVE THUNDERSTORMS IN THE FORECAST ON SATURDAY EVENING AS TEMPERATURES ARE COOL AND MOISTURE IS MORE LIMITED. EXPECT DRY CONDITIONS AND WARMER TEMPERATURES WITH HIGHS IN THE 70S AGAIN DURING THE FIRST PART OF NEXT WEEK AS THE AMPLIFYING RIDGE OVER THE WESTERN U.S. MOVES OVER THE ROCKIES AND HIGH PLAINS. LOCKHART && .AVIATION... 525 AM MDT WED APR 23 2008 CONDITIONS AT THE KGLD TAF SITE WILL BE VFR FOR THE REMAINDER OF TODAY WITH MVFR CONDITIONS IN LOWER CEILINGS DEVELOPING AFTER 03Z AND PERSISTING THROUGH 12Z. CONDITIONS AT THE KMCK TAF SITE WILL REMAIN MVFR THROUGH 12Z...IMPROVING AFTER 15Z. SOUTH WINDS OF 15 TO 20 MPH WILL GUST TO 30 MPH BEFORE DECREASING AFTER 06Z TONIGHT. THERE IS ALSO THE POSSIBILITY OF SCATTERED THUNDERSTORMS DEVELOPING BETWEEN 21 AND 03Z...DIMINISHING AFTER 06Z. LOCKHART && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT WED APR 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT WED APR 23 2008 /1137 AM CDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF HIGHWAY 27 BY THE MID AFTERNOON HOURS ASSOCIATED WITH AN UPPER LEVEL WEATHER DISTURBANCE MOVING NORTHEAST ACROSS THE AREA. CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL WILL BE THE MAIN THREATS WITH STRONGER STORMS. BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NORTH-SOUTH ORIENTED DRYLINE SITUATED IN COLORADO NEAR LIMON. THUNDERSTORMS WILL THEN MOVE TOWARD THE COLORADO-KANSAS BORDER EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN DEVELOP IN THE AREA THURSDAY AFTERNOON AND EVENING. MOST ACTIVITY WILL BE NORTH OF A KIRK COLORADO TO OAKLEY KANSAS LINE DURING THE AFTERNOON AND EVENING HOURS. A FEW THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT ACROSS EASTERN COLORADO AND EXTREME WESTERN KANSAS. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 12 SE ARAPAHOE 38.73N 102.01W
04/23/2008 E0.88 INCH WALLACE KS PUBLIC
&&
BLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT WED APR 23 2008 COZ092-KSZ027-041-232330- CHEYENNE COUNTY-GREELEY-WALLACE- 500 PM MDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF SHERIDAN LAKE...OR 13 MILES SOUTH OF CHEYENNE WELLS...AND MOVING NORTHEAST AT 24 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BURTIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 4 E VERNON 39.93N 102.24W
04/23/2008 E0.88 INCH YUMA CO TRAINED SPOTTER
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND GST GOODLAND 39.35N 101.71W
04/23/2008 M59 MPH SHERMAN KS NWS EMPLOYEE
AT NWS GOODLAND/RENNER FIELD ASOS NOT ASSOCIATED WITH
CONVECTION
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL WRAY 40.08N 102.23W
04/23/2008 E0.88 INCH YUMA CO TRAINED SPOTTER
&&
BLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT WED APR 23 2008 COZ090-NEZ079-232345- DUNDY-YUMA COUNTY- 511 PM MDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WRAY...AND MOVING NORTHEAST AT 28 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JRM
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85138.